Alert archive / Nebraska / Tornado Warnings in 2003
Tornado Warning 36, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jul 20, 2003, 5:32 PM CDT for Stanton County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 5:32 PM CDT (22:32 UTC)
- Expired
- Jul 20, 2003, 6:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Stanton County, NE
The radar
The Omaha radar (KOAX), 100 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1371 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
306 WFUS53 KOAX 202232 TOROAX NEC167-202300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 532 PM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... STANTON COUNTY IN NORTHEAST NEBRASKA * UNTIL 600 PM CDT * AT 526 PM CDT...RADAR INDICATED A TORNADIC STORM AND TRAINED STORM SPOTTERS CONFIRM A TORNADO JUST WEST OF STANTON...OR ABOUT 12 MILES SOUTHEAST OF NORFOLK...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... PILGER STANTON THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4194 9739 4181 9722 4201 9701 4208 9706 $$ GRIFFIS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 20, 2:50 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 20, 2:50 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT SUN JUL 20 2003 MAIN FORECAST PROBLEMS WILL BE RAIN CHANCES TONIGHT AND MONDAY INTO MONDAY NIGHT. HOT...HUMID WEATHER CONTINUES ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON...BUT SO FAR MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN MAINLY OUTSIDE OF THE OAX CWA. HAVE STILL GOT SOME CONCERN THAT WE MAY BE ABLE TO OVERCOME THE CAP THIS AFTERNOON OR EVENING AS A WEAK LOW LEVEL BOUNDARY MOVES SOUTH ACROSS THE AREA. CAPES ARE HIGH (IN EXCESS OF 4000 J/KG)...BUT CONVERGENCE IS A BIT WEAK. ALSO WORRIED THAT ANY LEFT OVER BOUNDARIES FROM THIS MORNING MAY HELP TO AIDE THUNDERSTORM DEVELOPMENT...SO WILL CONTINUE CHANCE POPS INTO THIS EVENING. WITH SUCH LARGE INSTABILITY...ANYTHING THAT DOES GO COULD QUICKLY BECOME SEVERE. THE NEXT ISSUE BECOMES MONDAY INTO MONDAY NIGHT. LOW LEVEL CONVERGENCE SETS UP ACROSS WESTERN NEBRASKA BY MONDAY MORNING...AND THIS LOOKS TO MAKE SOME PROGRESS EAST IN THE AFTERNOON...HOWEVER IT APPEARS THE STRONGER LOW LEVEL FORCING...BETTER INSTABILITY...AND MOISTURE REMAIN WEST AND SOUTH OF OAX. CORFIDI VECTORS SUGGEST THAT CONVECTION WHICH IS EXPECTED TO DEVELOP WEST OF THE AREA MONDAY AFTERNOON INTO MONDAY NIGHT SHOULD GENERALLY MOVE SOUTHEAST...WHICH MAY CLIP THE WESTERN HALF OF THE CWA. AM A BIT CONCERNED ABOUT KEEPING THE EASTERN HALF OF THE CWA DRY SINCE THE QPF FORECAST BY BOTH THE 12Z ETA AND GFS COVERS MOST OF EASTERN NEBRASKA INTO WESTERN IOWA MONDAY EVENING...BUT FOR NOW WILL KEEP POPS ACROSS THE WEST PORTION OF THE CWA...FOCUSED IN THE AREA CLOSER TO THE BETTER FORCING. KEPT THE MIDDLE PART OF THE WEEK DRY...BUT CONTINUED THE RAIN CHANCES FRIDAY INTO THE WEEKEND...MAINLY BASED ON HPC FRONTAL DEPICTIONS AND GFS WHICH ALSO INDICATES A BOUNDARY IN THE AREA. LOOKING AT TEMPERATURES...FWC/MAV/MET GUIDANCE ALL IN RELATIVE AGREEMENT OVER THE NEXT COUPLE OF DAYS...WHICH ALSO MATCHES UP WELL WITH CURRENT FORECAST AND SURROUNDING OFFICES...SO HAVE ONLY MADE MINOR ADJUSTMENTS TO CURRENT FORECAST. .OMA...NONE. KING
Hazardous weather outlook, Jul 20, 2:05 PM CDT, 3 hours 27 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-202330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 205 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS A COLD FRONT ACROSS SOUTH DAKOTA MOVES THROUGH THE CENTRAL PLAINS. WIND SHEAR PROFILES SUGGEST THAT A FEW SUPERCELL STORMS MAY BE POSSIBLE LATE THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS FAR EASTERN NEBRASKA NEAR THE MISSOURI RIVER AND ACROSS SOUTHWEST IOWA. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS. LATE THIS EVENING OR OVERNIGHT...THE STORMS SHOULD MOVE INTO SOUTHERN NEBRASKA BEFORE MOVING SOUTH INTO KANSAS AND MISSOURI. IN ADDITION TO THE THUNDERSTORMS...HEAT INDICES OF 100 TO 110 CAN BE EXPECTED ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH THE REMAINDER OF THE AFTERNOON. THIS IS A RESULT OF TEMPERATURES IN THE MIDDLE TO UPPER 90S WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S. PROLONGED EXPOSURE TO HIGH HEAT INDEX VALUES OF THIS RANGE CAN LEAD TO SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION. THUS...SLOW DOWN...TAKE FREQUENT BREAKS IN THE SHADE...AND DRINK PLENTY OF FLUIDS IF OUTDOORS THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. ALTHOUGH...NEW GUIDANCE SUGGESTS THAT THERE MAY BE A CHANCE OF THUNDERSTORMS ACROSS CENTRAL NEBRASKA ON MONDAY AND MONDAY NIGHT...AND ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS LATE IN THE WEEK ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. DEWALD
In the hours before
Special weather statement, Jul 20, 4:20 PM CDT, 1 hour 12 minutes before
NEZ016>018-030>032-042-043-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 420 PM CDT SUN JUL 20 2003 ...HEAT INDICES FROM 110 TO 115 DEGREES LATE THIS AFTERNOON... AFTERNOON TEMPERATURES HAVE CLIMBED TO THE MIDDLE TO UPPER 90S ACROSS A PORTION OF NORTHEAST NEBRASKA. WHEN COMBINED WITH DEWPOINTS IN THE UPPER 70S...HEAT INDICES WILL RANGE FROM 110 TO 115 DEGREES THROUGH LATE AFTERNOON...ESPECIALLY IN A CORRIDOR FROM COLUMBUS TO NORFOLK. PROLONGED EXPOSURE TO HIGH HEAT INDEX VALUES OF THIS RANGE CAN LEAD TO SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION. THUS...SLOW DOWN... TAKE FREQUENT BREAKS IN THE SHADE...AND DRINK PLENTY OF FLUIDS IF OUTDOORS THIS AFTERNOON AND EARLY EVENING. THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX IS MEASURED UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE THE HEAT INDEX AS MUCH AS 15 DEGREES. DEWALD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:59 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton | 46 min |
| Jul 20, 5:36 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 39 min |
| Jul 20, 5:38 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming | 52 min |
| Jul 20, 5:55 PM CDT | Tornado Warning | OAX | Colfax, Stanton | 35 min |
| Jul 20, 6:10 PM CDT | Tornado Warning | OAX | Platte | 35 min |
| Jul 20, 6:42 PM CDT | Tornado Warning | OAX | Platte | 48 min |
Nearby
Tornado Warnings in Nebraska, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.